Coming off Prednisolone and feeling grotty

Have had a 5 day hit of pred, then 4 days later was in A&E where I had 40mg followed by another 5 day hit followed by 6 days of stepping down.

I take my last 5mg tablet tomorrow then I'm off it. But I feel dreadful.

Throughout the treatment I've gone from not sleeping for days, eating for England and being hyper, to sleeping 9 hours at night, having no appetite and snoozing in the day. Now I'm sleepless again and eating everything in sight. Seems my sleep pattern is all over.

Worse thing though is the aching. I have really bad back and tummy ache. My tummy feels really bloated and swollen with a cramping burning sensation. My back aches around my kidney area and once today when I went to the loo for a number 2 there was loads of blood. Been twice since and it was fine though.

Do these symptoms seem normal for Pred and for coming off it? I'm not too worried at this stage but wonder at what stage I should be bothering my doctor.

On the up side, my asthma's the best it's been for ages.

Tracey x

3 Replies

oldestnewest
  • Know how it feels...

    Hi Tracey

    Sorry you're having such a nasty time with the prednisolone. If it's any help to know, I get the same way when I'm coming off it. I'm slowly trying to come off it and already I'm feeling bloated and my legs are really tired and achy. Felt like I'd been kicked in my kidneys when I woke up this morning.

    I do think it would be a good idea to see your doctor though, maybe you've been dropping down to fast for your body. Last time I came off the prednisolone that fast I ended up in A&E. Now even if I only have 5 days of being on 40mg I then have to drop it by 5mg once every 4 days.

    I hope your doctor can help and that you feel better soon.

    Tassja

    xx

  • Thanks for your reply.

    I got off to sleep at 4.30 after spending the night back and forth to the loo. It was like Niagara Falls every time but this morning I'm feeling much less bloated and virtually no pain.

    Hoping I'll not need pred again now I seem to have got to the bottom of the inhaler problem. But if I do, I'll mention to my doc about my stepping down experiences and ask if we can take it more slowly.

    Hope you come off it ok too and thanks again for the reassurance.

    Tracey x

  • Hi hope you feel better soon. I'm just about to start next step down on pred. I'm still not feeling great, lungs still really tight but got a new inhaler to try with something to help keep airways open too. Worried about stepping down as I'm still feeling crap but doc doesn't want me on pred for too long and I can always step up again. Also I know from experience the longer you stay on pred the longer you need to stay on it next time. Short sharp high doses work best when needed, but my asthma is not taking note. I have noticed the stomach cramps and the back pain is a killer, it takes me half an hour to get comfy before I can sleep at night. The only good thing is I've lost 3lb but I bet I'll put that all back on.

    If you still are bleeding later I would go to the doc.

    Take care

    Kate

You may also like...